Kentucky, 2007

Flash Flooding and Heavy Rain in Kentucky, June 29, 2007

June 29, 2007 · NWS PAH · 5 events in 5 counties and zones

Slow-moving thunderstorms developed along a cold front as it pushed southeast across the Lower Ohio Valley during the afternoon. Training of storms occurred in the Paducah area, meaning that a series of storms repeatedly tracked along the same path.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Slow-moving thunderstorms developed along a cold front as it pushed southeast across the Lower Ohio Valley during the afternoon. Training of storms occurred in the Paducah area, meaning that a series of storms repeatedly tracked along the same path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 12:30 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 29, 12:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT FRI JUN 29 2007

.DISCUSSION...
SUBTLE WIND SHIFT BOUNDARY NOTED ALONG SRN BORDER EARLY THIS
PM...BUT STILL HIGH TDS AND NOT A KNOCK OFF IN TEMPS OR TDS TIL
ALONG/NORTH OF FA. THEREFORE ANTICIPATE CONTINUATION OF DIURNALLY
FUELED SCT CONVECTION INTO AT LEAST EARLY EVENING...AFTER WHICH LOSS
OF HEATING FUEL WILL DIMINISH POPS GRADUALLY. STILL LINGERING HIGHER
THETA AIR/INSTABILITY AXIS JUST SOUTH AND ARCING INTO SWRN PTNS FA
(SEMO) WL KEEP A SMALL CHC POP GOING EVEN INTO THE WEEKEND. MODELS
HAVE BEEN ADVERTIZING THIS SCENARIO PAST SEVERAL RUNS AND WELL RELY
ON A NEW MODEL BLEND WITH COLLAB PICTURE FOR EXACT TAPER BUT IN
GENERAL WELL GO HIGHEST SW TO LEAST/NONE NE FA SAT-SAT NIGHT...WITH
EVENTUAL END POPS SOMETIME SAT NIGHT OR SUN.

AFTER SUNDAY/END POP B/C STRONGER NWLY FLOW ESTABLISHED ACROSS
MID-UPPER OH VALLEY RESULTS IN DRIER AIR COMING INTO LOWER OH VALLEY
AS BROAD HEIGHT RISES OCCUR OVER CNTL U.S. THIS SYNOPTIC SITUATION
WL THEN PREDOMINATE INTO/THRU EARLY NEXT WEEK WITH THE RESULT BEING
A DRY WX FORECAST WITH INCREASING TO NR/SLIGHTLY ABOVE CLIMO EARLY
JULY TEMPS.

THE NEW EXTENDED MODEL SUITE OFFERS NEXT CHC PCPN SOMETIME MID-LATE
WEEK AS A DISTURBANCE DROPS ACROSS THE GREAT LAKES AND DRAGS A WEAK
BOUNDARY ACROSS THE PAH FA. FOLLOWING HPC LEAD WELL INCLUDE SMALL
POPS DAYS 6-7 FOR THE PASSAGE OF THIS SYSTEM.

WELL BLEND NEW MOS WITH PERSISTENCE STRATEGY ON EXISTING TEMP
FORECAST AND COLLAB PIC...LIKEWISE SMOOTHING INTO/WITH MEDIUM TO
LONG RANGE MEX MOS AS WELL.

&&

.AVIATION...
WINDS HAVE SHIFTED AROUND TO THE NORTH...BUT SHARP TEMPERATURE AND
DEW POINT BOUNDARY STILL HAS YET TO SETTLE SOUTH OF THE AREA. A
DESTABILIZING ATMOSPHERE SOUTH OF THIS BOUNDARY IS CONTRIBUTING TO
THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVER MAINLY SOUTHERN
MISSOURI AND KENTUCKY. THIS ACTIVITY SHOULD CONTINUE TO DRIFT SOUTH
DURING THE AFTERNOON...POTENTIALLY THREATENING KCGI AND KPAH. RAIN
SHOWER ACTIVITY SHIFTING EAST TOWARDS THE WABASH RIVER VALLEY SHOULD
DIMINISH BEFORE IT REACHES KEVV. LIKE THE PAST SEVERAL NIGHTS...
SCATTERED TO BROKEN CUMULUS SHOULD DISSIPATE THIS EVENING...WITH VFR
CEILINGS ABOVE 10KFT OVERNIGHT. THE PAIRING OF A MOIST BOUNDARY
LAYER AND WEAK FLOW WILL SET THE STAGE FOR THE DEVELOPMENT OF MVFR
FOG OVERNIGHT...WHICH WILL BURN OFF A FEW HOURS AFTER SUNRISE
SATURDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 29, 3:43 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
443 AM CDT FRI JUN 29 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
443 AM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST OVER MUCH OF THE QUAD STATE
TODAY AND TONIGHT. STORMS WILL BE MOST NUMEROUS ALONG AND SOUTH OF
A PERRYVILLE MISSOURI TO GREENVILLE KENTUCKY LINE THIS AFTERNOON.
ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...THE
PRIMARY THREAT WILL BE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS IS FORECAST OVER MUCH OF THE AREA SATURDAY.
A FEW STORMS MAY EVEN LINGER INTO SATURDAY EVENING OVER SOUTHEAST
MISSOURI. THE STORMS WILL BE MOST NUMEROUS OVER SOUTHEAST MISSOURI.
ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...THE
PRIMARY THREAT WILL BE LOCALLY HEAVY RAIN.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR THURSDAY...AS A
COLD FRONT SWEEPS THROUGH THE AREA. AT THIS TIME...SEVERE STORMS
CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...THE RELAY OF ANY
ISOLATED REPORTS OF SEVERE WEATHER OR SIGNIFICANT HEAVY RAIN WOULD
BE APPRECIATED.

DRS

In the hours before

Special weather statement, Jun 29, 12:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
155 PM CDT FRI JUN 29 2007

KYZ006-009-291930-
CALLOWAY KY-GRAVES KY-
155 PM CDT FRI JUN 29 2007

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN KENTUCKY...

AT 155 PM...RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS FROM THE
SOUTHERN PART OF MAYFIELD TO MURRAY...MOVING EAST AT 20 MPH. THESE
STORMS WILL IMPACT SOUTHERN GRAVES AND CALLOWAY COUNTIES THROUGH 230
PM. DANGEROUS LIGHTNING...HAIL UP TO ONE HALF INCH IN DIAMETER...AND
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THE STORMS APPROACH. VERY
HEAVY RAINS ON THE ORDER OF ONE TO TWO INCHES PER HOUR ARE ALSO
LIKELY...WHICH MAY RESULT IN LOCALIZED FLOODING OF LOW-LYING AND POOR
DRAINAGE AREAS.

RJP

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Calloway

When
June 29, 1:10 PM CST to 2:10 PM CST
Where
Calloway County, Murray
Reported by
Unknown
Coordinates
36.620, -88.320

Street flooding was reported in the city of Murray.

Flash Flood, Ballard

When
June 29, 2:45 PM CST to 3:30 PM CST
Where
Ballard County, Barlow to Kevil
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.050, -89.050

Widespread flooding of streets and secondary roads occurred countywide.

Flash Flood, McCracken

When
June 29, 2:45 PM CST to 4:45 PM CST
Where
McCracken County, West Paducah to Reidland
Cause
Heavy Rain
Property damage
$2,000
Reported by
ASOS
Coordinates
37.080, -88.750

The automated observing system at the National Weather Service office at Barkley Regional Airport measured about 2.65 inches of rain in one hour. Extensive street flooding was reported countywide. Water crept into the county courthouse basement, wetting some carpet. Four people were injured in a rear-end collision on Interstate 24 when several vehicles slowed in the heavy rain. Standing water on U.S. Highway 60 near the Ballard County line contributed to an accident.

Flash Flood, Graves

When
June 29, 2:45 PM CST to 3:30 PM CST
Where
Graves County, Fancy Farm to Symsonia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.800, -88.780

Considerable street flooding occurred in northern sections of the county, where the heaviest rain fell. Only some minor street flooding was reported at Mayfield.

Heavy Rain, Hopkins

When
June 29, 3:40 PM CST to 5:30 PM CST
Where
Hopkins County, Mortons Gap to Nortonville
Reported by
Trained Spotter
Coordinates
37.230, -87.480

Minor flooding was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31893, 31888, 31889, 31890, 31891.